Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

June 19, 2016El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 19, 2016, 11:19 PM MDT for El Paso County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2016, 11:19 PM MDT (05:19 UTC)
Expired
Jun 20, 2016, 12:00 AM MDT
In force
41 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 5.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
3598 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS85 KPUB 200519
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1119 PM MDT SUN JUN 19 2016
 
COZ084-200600-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
1119 PM MDT SUN JUN 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL MIDNIGHT MDT...

AT 1118 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM IN
EXTREME NORTHERN EL PASO COUNTY...OR 24 MILES NORTHEAST OF COLORADO
SPRINGS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL EL
PASO COUNTY.

LAT...LON 3905 10427 3905 10462 3913 10463 3913 10425
TIME...MOT...LOC 0518Z 281DEG 12KT 3913 10457 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 19, 11:15 PM MDT, 4 minutes earlier.

Area forecast discussion, Jun 19, 11:15 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1115 PM MDT SUN JUN 19 2016

.SHORT TERM...(This evening through Monday)
Issued at 325 PM MDT Sun Jun 19 2016

...Gradual increase in thunderstorm potential beginning Monday...

Readings as of 300 PM have topped out at around 100 degrees in the
lower Arkansas river valley of Southeast CO this afternoon with KCOS
and KPUB threatening to tie or break old record highs. Dew points
have dropped off into the 20s and teens across the mountains, while
locations along the I-25 corridor are in the 30s and 40s, with 50s
and lower 60 dew points lingering farther east. Meanwhile, upper
ridge continues to hold strong over the southern U.S while upper
trof continues to to translate eastward along the Canadian/U.S
border. WV loops continue to show a meager plume of moisture
embedded within the ridge overspreading western and northern
portions of the forecast area.  Main cold front is still located in
NE CO, however, there is a weak northerly wind shift boundary just
north of the El Paso county line. At times, the HRRR indicates
enough convergence and moisture may be present to pop a thunderstorm
along this feature during the late afternoon and early evening
hours. This is certainly plausible, but just as many models suggest
it won't happen as will. so this is still a low confidence forecast.
Will maintain a 10 percent pop across northern El Paso county. The
front will make a stronger push into northeast CO tonight and
backdoor into SE CO Monday morning. There could be some
shower/thunderstorm development later tonight along this boundary,
but latest runs are keeping the activity farther north, so have
leaned forecast towards a dry solution overnight.

Upper ridge will remain over the area on Monday and while western
areas should see temperatures similar to today's, eastern areas
should see a slight cool down along with a slight increase in sfc
dew points.  Best temperature and moisture gradient appears to stay
just north of the area though, locked up along the Palmer Divide, so
it won't bring a great deal of relief from the heat, but it should
knock temperatures down in the upper 90s across the majority of the
plains.  Meanwhile, meager moisture plume caught within the upper
ridge will spread over CO, so should see enough moisture in place
for some isolated late afternoon and evening thunderstorms over the
mountains. Will have to watch Pikes Peak region tomorrow for a focus
for thunderstorm development, depending on where the low level theta
axis set up.  For now, model runs are keeping the focus just north
of the area, but suspect that Teller and northern El Paso may see an
upswing in thunderstorm chances tomorrow. Have increased pops
slightly up that way. Otherwise, little changes needed to going
grids.
-KT

.LONG TERM...(Monday night through Sunday)
Issued at 325 PM MDT Sun Jun 19 2016

Monday night-Tuesday night...The center of large upper high progged
to be just south of the area through Tuesday, keeping weak west to
southwest flow aloft in place across the state. Convection over and
near the higher terrain to diminish through Monday evening with
enough residual moisture to support another round of isolated to
scattered storms Tuesday afternoon and evening, with best coverage
remaining over and near the higher terrain. Weak lee troughing
progged across the eastern plains supporting good mixing and helping
to boost highs into the 90s to lower 100s across the plains on
Tuesday, with 70s and 80s across the higher terrain and mainly 60s
at the peaks.

Wednesday-Thursday...A slight increase is westerly flow is progged
across the state as the upper high gets pushed further south by
minor short waves translating through the faster zonal flow across
the northern tier of states. One wave progged to move through the
flow sends another weak front through eastern Colorado Wednesday,
helping to cool temperatures down slightly from Tuesday and looks to
bring better chances of afternoon and evening storms across the
higher terrain spreading further east onto the southeastern plains.
Implied lift (potential vorticity) moving across the area on
Thursday supports another round of scattered afternoon and evening
showers and storms, with temperatures at or slightly above seasonal
norms.

Friday-Sunday...Daily chances of afternoon and evening showers and
thunderstorms looks to continue through the early part of the
weekend, as a  stronger system translates across the northern tier
Friday night and Saturday and sends another weak front across the
area through the day Saturday. Could see a slight downturn in
convection on Sunday, as upper high starts to rebuild across the
state. Temperatures through the period look to be at or slightly
above seasonal norms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1113 PM MDT Sun Jun 19 2016

VFR conditions are expected at the terminal forecast sites thru
the next 24 hrs. Some shower/tstms are expected over and nr the
hyr trrn Mon afternoon and evening and it is possible that they
could move into the vcnty of KCOS and KALS, but chances look too low
to include in the forecast.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Jun 19, 11:12 AM MDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1112 AM MDT SUN JUN 19 2016

COZ058>089-093>099-201715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1112 AM MDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING OVER THE HIGHER TERRAIN OF THE SOUTHERN SANGRE DE
CRISTO MOUNTAINS...THE RAMPART RANGE...AND INTO NORTHERN EL PASO
COUNTY. MAIN RISKS FROM ANY STORMS THAT DEVELOP WILL BE LOCALLY
GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. THE STRONGER STORMS
COULD PRODUCE UP TO PEA SIZE HAIL.

TEMPERATURES WILL BE RUNNING 15 TO 20 DEGREES ABOVE NORMAL ACROSS
MUCH OF THE REGION.  AFTERNOON HIGHS AT OR SLIGHTLY ABOVE 100
DEGREES ARE EXPECTED ACROSS PARTS OF THE I-25 CORRIDOR AND PLAINS.
BE SURE TO REMAIN HYDRATED BY DRINKING PLENTY OF WATER. DO NOT
LEAVE CHILDREN OR PETS UNATTENDED IN CLOSED VEHICLES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE HIGHER
TERRAIN AND ADJACENT HIGH VALLEYS AND PLAINS MONDAY THROUGH
SATURDAY. THE PRIMARY RISKS WILL BE CLOUD TO GROUND LIGHTNING...
GUSTY WINDS TO 40 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE RAMPART RANGE INTO NORTHERN EL PASO COUNTY LATE
THIS AFTERNOON THROUGH THIS EVENING.

31/23

In the hours before

Special weather statement, Jun 19, 11:19 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1119 PM MDT SUN JUN 19 2016

COZ084-200600-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
1119 PM MDT SUN JUN 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL MIDNIGHT MDT...

AT 1118 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM IN
EXTREME NORTHERN EL PASO COUNTY...OR 24 MILES NORTHEAST OF COLORADO
SPRINGS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL EL
PASO COUNTY.

LAT...LON 3905 10427 3905 10462 3913 10463 3913 10425
TIME...MOT...LOC 0518Z 281DEG 12KT 3913 10457

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:14 PM MDTSpecial Weather StatementPUBChaffee31 min
Jun 20, 3:48 PM MDTSpecial Weather StatementPUBSaguache42 min
Jun 20, 4:13 PM MDTSpecial Weather StatementPUBConejos47 min
Jun 20, 5:10 PM MDTSpecial Weather StatementPUBTeller50 min
Jun 20, 5:21 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller24 min
Jun 20, 5:43 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller32 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.